California, 2023

Flash Flooding and Heavy Snow in California, January 1, 2023

January 1, 2023 · NWS STO · 5 events in 2 counties and zones

A strong atmospheric storm brought moderate to heavy rain and a period of strong winds New Years Eve into early New Years Day, along with heavy high-elevation Sierra snow. There were 3 fatalities reported due to drowning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
0
Property damage
$134 million
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A strong atmospheric storm brought moderate to heavy rain and a period of strong winds New Years Eve into early New Years Day, along with heavy high-elevation Sierra snow. There were 3 fatalities reported due to drowning. Precipitation totals by 8 am (over 24 hours) were around 1 to 3 inches for the southern Sacramento and northern San Joaquin Valleys, 3 to 8 inches for the Motherlode foothills and Northern Sierra from around SR 70 southward, with widespread flooding in those areas. Rainfall further north was generally an inch or less. There was significant river flooding on the Cosumnes River in Sacramento County around Wilton, due to multiple levee breaks. The river reached flood stage on the morning of December 31, and stayed in flood stage past midnight and into January 1. The flooding resulted in the evacuation of Wilton as the river went out-of-bank, with area highways and roads being closed, including SR-99. Significant flooding occurred from Wilton downstream through Interstate 5. River flooding was also reported along the Mokelumne River near Benson's Ferry and Mormon Slough at Bellota. Flooding of streams, in low areas and from clogged storm drains also closed many other roads across Northern California, with several small communities being evacuated. These events occurred mainly on December 31st and were reported on that date. Heavy snow disrupted mountain travel, with a total of 20 to 40 inches of snow above 6000 feet by the morning of the 1st. There were multiple spinouts causing Interstate 80 to be shut down for 18 hours. Highway 50 was closed in El Dorado County due to a combination of flooding and snow. High winds gusting to 50-65 mph in the Central Valley caused large numbers of trees to fall, bringing widespread power failures across the area, with hundreds of thousands of customers impacted. Most of the strong winds occurred on New Years Eve, with the damage events being reported on December 31, 2022, but power outage issues continued for tens of thousands of customers into the new year. Many local roads were also closed to downed trees blocking them, as well as many trees were reported to have fallen on homes and automobiles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 31, 2:31 PM PST, 9 hours 29 minutes earlier.

Area forecast discussion, Dec 31, 2:31 PM PST, 9 hours 29 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
231 PM PST Sat Dec 31 2022

.SYNOPSIS...
A strong weather system will move across the region today bringing
heavy rain into the afternoon resulting in widespread stream
flooding with local river flooding possible. Heavy snow is
expected across the higher passes into the evening. A break in
precipitation is forecast tonight, New Year's Day and most of
Monday before wet weather returns.

&&

.Discussion...
Impactful weather system continues to bring widespread moderate
to heavy rainfall to interior northern California this afternoon,
as well as mountain snow to the Sierra. Main impact remains
hydrologic concerns, particularly near the Delta along the smaller
tributaries of the lower Sacramento/San Joaquin systems.

The very high snow levels from yesterday to the present allowed
for moderate to heavy rainfall to occur in much of the northern
Sierra Nevada. At times yesterday, snow levels were in excess of
9,500 and even 10,000 ft. While snow levels have since dropped to
6,000 to 7,000 ft, an effective increase in upstream river basin
area was realized -- especially when compared to colder winter
storms that feature lower snow levels. A combination of the heavy
rain, rain-on-snowpack initiating some snow melt, and increased
basin size produced significant runoff down through the foothills
and into the low-lying areas of Sacramento/San Joaquin County.
Consequently, the Cosumnes River, Mokelumne River, and smaller
creeks/streams have experienced rapid rises to flood stage.
Caltrans and California Highway Patrol have reported numerous road
closures as result of flooded roadways, a few mudslides/rockslides
in the foothills, and even water encroaching bridges and homes. A
combination of all of these impacts has prompted the issuance of
both river flood warnings and areal flood warnings. It has been
several years since many of these rivers/streams have reached such
levels, and in some instances, approaching near-record stage. If
you are traveling today and encounter flooded roadways:
TURN AROUND, DON'T DROWN!

The atmospheric river will slide south/east through this
afternoon and evening. Precipitation chances will drop from north
to south as this progression occurs, especially after sunset. Dry
conditions will return to the region on Sunday. Note that even
while precipitation will have ended, runoff will continue to work
its way through rivers/streams and will keep them running high.
Regular river forecasts will continue while high flows are
observed.

Next system will arrive on late Monday and into early Tuesday
with generally light precipitation amounts. Colder air will allow
for snow levels to be lower compared to the present system.
Another weak system follows behind this one late Tuesday/early
Wednesday. Another system follows on this one's heels, likely
wetter and windier than the Monday/Tuesday and Tuesday/Wednesday
quick-hitters. // Rowe

&&

.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...
Wet pattern forecast to continue the second half of next week
with another moderate to strong atmospheric river possible later
Wednesday into Thursday with renewed potential for flooding
(though it's too early to forecast the details and magnitude of
any potential). Snow levels will likely be lower than the current
system, so winter travel impacts may be more significant and
prolonged. Ensembles indicate a brief break Friday with another
series of wet systems lurking for next weekend. Stay tuned!

&&

.AVIATION...
IFR/LIFR conditions will continue for much of interior California
through around 00Z Sunday. Ceilings and visibilities will improve
thereafter with the return of VFR conditions after 06-12Z Sunday.
Northerly winds/gusts 10-25 kt expected overnight and into Sunday
with stronger gusts in the mountains.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 PM PST this evening for Burney
Basin / Eastern Shasta County-Western Plumas County/Lassen Park.

Flood Watch through late tonight for Carquinez Strait and Delta-
Central Sacramento Valley-Motherlode-Mountains Southwestern
Shasta County to Western Colusa County-Northeast
Foothills/Sacramento Valley-Northern Sacramento Valley-Northern
San Joaquin Valley-Southern Sacramento Valley-West Slope
Northern Sierra Nevada-Western Plumas County/Lassen Park.

Winter Weather Advisory until 4 AM PST Sunday for West Slope
Northern Sierra Nevada.

&&

In the hours before

Special weather statement, Dec 31, 7:31 PM PST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Sacramento CA
731 PM PST Sat Dec 31 2022

CAZ016>019-067-010500-
Carquinez Strait and Delta CA-Southern Sacramento Valley CA-
Northern San Joaquin Valley CA-Motherlode CA-
Central Sacramento Valley CA-
731 PM PST Sat Dec 31 2022

...Strong winds will impact portions of eastern Yolo, eastern
Sutter, Sacramento, northern San Joaquin, north central Stanislaus,
eastern Solano, western El Dorado, southwestern Placer, west central
Calaveras, southwestern Yuba, southwestern Nevada and southwestern
Amador Counties through 900 PM PST...

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar and surface observations.

IMPACT...Gusty winds could knock down trees and power lines and blow
         around unsecured objects.

Locations impacted include...
Sacramento, Stockton, Elk Grove, Roseville, Citrus Heights, Folsom,
Davis, Rocklin, Woodland, Galt, Auburn, Marysville, Placerville, El
Dorado Hills, Cameron Park, Carmichael, Fair Oaks, Yuba City, Rancho
Cordova and Lodi.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3799 12159 3810 12157 3811 12160 3809 12167
      3807 12168 3803 12174 3803 12176 3806 12178
      3808 12175 3804 12184 3807 12182 3807 12187
      3920 12168 3905 12082 3783 12089
TIME...MOT...LOC 0328Z 180DEG 0KT 3843 12144

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

CS
Special weather statement, Dec 31, 10:12 PM PST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Sacramento CA
1012 PM PST Sat Dec 31 2022

CAZ017>019-067-069-010745-
Carquinez Strait and Delta CA-Southern Sacramento Valley CA-
Northern San Joaquin Valley CA-Motherlode CA-
West Slope Northern Sierra Nevada CA-
1012 PM PST Sat Dec 31 2022

...Strong winds will impact portions of west central Tuolumne,
northeastern Sacramento, San Joaquin, Stanislaus, southwestern El
Dorado, Calaveras and Amador Counties through 1145 PM PST...

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar and surface observations.

IMPACT...Gusty winds could knock down trees and power lines and blow
         around unsecured objects.

Locations impacted include...
Stockton, Modesto, Tracy, Turlock, Ceres, Galt, Oakdale, Jackson, San
Andreas, Paloma, Manteca, Lodi, Riverbank, Patterson, Lathrop, Ripon,
Waterford, Ione, Escalon and Rancho Murieta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3729 12145 3731 12140 3734 12142 3739 12141
      3740 12146 3749 12147 3753 12150 3753 12153
      3807 12156 3860 12120 3852 12020 3755 12072
      3720 12141
TIME...MOT...LOC 0610Z 240DEG 49KT 3846 11998

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CS

The radar

The Sacramento radar (KDAX), 38 km away, was scanning. The volume nearest the first event began at 08:01 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 heavy snow. Local standard time, as filed.

Flash Flood, Sacramento

When
January 1, 12:00 AM PST to 12:00 PM PST
Where
Sacramento County, 3.59 mi NNE of Wilton to 3.92 mi SW of Bruceville
Cause
Dam / Levee Break
Property damage
$134 million
Reported by
Emergency Manager
Coordinates
38.467, -121.240

The Cosumnes River rose rapidly due to very heavy rains and already elevated levels from previous storms. Sacramento County OES confirmed the levee along the Cosumnes River breached in three locations overnight, causing flash flooding in the surrounding areas from Rancho Murieta to Wilton. SR 99 between Dillard Rd and Grantline Rd was flooded with numerous vehicles stuck in flood waters, requiring water rescues and was closed around midnight due to flooding. Flooding continued well into January. Sacramento County issued an evacuation warning overnight for the Wilton area, changed to a shelter-in-place warning a couple of hours later due to unsafe travel conditions with surrounding flooded areas. There were an estimated 3,200 to 3,500 people in the impacted area. There were three drownings attributed to the flooding, each entered as an individual event.

Heavy Snow, West Slope Northern Sierra Nevada

When
January 1, 12:00 AM PST to 7:00 AM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Public

The warm and very moist storm brought heavy snow to high elevations of the northern Sierra, generally above 6,000 feet. Boreal Ski Resort measured 40 inches of new snow, Central Sierra Snow Lab measured 29.9 inches, Dodge Ridge Ski Resort measured 22, Kirkwood 34 inches, Sierra at Tahoe 36 inches, Sugar Bowl 34 inches. Winds in the mountains gust to 45 to 65 mph. Snow with the strong gusty winds brought whiteout conditions at times with extended closures at the Sierra passes. Multiple spinouts on Interstate 80 caused it to be shut down for 18 hours, reopening at 10 am PST on January 1. US Highway 50 was closed for several hours in El Dorado County due to a combination of flooding and snow.

Flash Flood, Sacramento

When
January 1, 1:00 AM PST to 11:59 PM PST
Where
Sacramento County, 1.48 mi SSE of Mc Connell to 2.4 mi SSW of Cosumne
Cause
Dam / Levee Break
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
38.360, -121.320

The California Highway Patrol on January 4 reported a fatality associated with the December 31 - January 1 flash flood due to levee breaks. A female body was found outside a vehicle near Dillard Road east of CA-99. This is one of three confirmed fatalities from this event.

Flash Flood, Sacramento

When
January 1, 6:00 AM PST to 11:59 PM PST
Where
Sacramento County, 3.41 mi SW of Twin Cities to 2.89 mi SSE of Glannvale
Cause
Dam / Levee Break
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
38.250, -121.370

Sacramento County Sheriff confirmed a drowning on January 4 associated with the December 31 - January 1 flash flood event. A female body was found inside a vehicle. This was the third drowning associated with the event. This flooding was due to levee breaks on the Cosumnes River.

Flash Flood, Sacramento

When
January 1, 10:30 AM PST to 11:59 PM PST
Where
Sacramento County, 1.43 mi WSW of Slough House to 2.91 mi S of Cosumne
Cause
Dam / Levee Break
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
38.491, -121.204

There was a male fatality due to drowning in a submerged car, confirmed by Cosumnes Fire Department near SR 99 and Dillard Rd. A levee breech on the Cosumnes River caused the flash flood. This was one of three drowning deaths reported from the flash flood event. The Cosumnes Fire Department said they rescued dozens of people in the area over the past 24 hours. A helicopter from Metro Fire also rescued several people in the area. SR 99 remained closed due to flooding on the roadway. Several vehicles are still stuck in the flood waters. Wilton firefighters responded to 25 vehicles stranded in flood water and half a dozen fallen power lines. They also cleared many downed trees from the roadways as they navigated around Wilton.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Sacramento2023-01-0157FemaleVehicle/Towed TrailerDirect
Flash Flood, Sacramento2023-01-0161FemaleVehicle/Towed TrailerDirect
Flash Flood, Sacramento2023-01-0145MaleVehicle/Towed TrailerDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078716, 1078765, 1075556, 1075548, 1075542.